Minnesota, 2012

Hail and Damaging Wind in Minnesota, August 8, 2012

August 8, 2012 · NWS MPX · 2 events in 1 county or zone

An isolated severe thunderstorm produced wind damage near Albert Lea, the afternoon of Wednesday August 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated severe thunderstorm produced wind damage near Albert Lea, the afternoon of Wednesday August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 12:32 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 8, 12:32 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
132 PM CDT WED AUG 8 2012

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 310 AM CDT WED AUG 8 2012/

UPSTREAM VORT IN SC NODAK BECOMING BETTER DEFINED IN WV IMAGERY AS
WELL AS IN RADAR MOSAIC. IR IMAGERY HAS ALSO BEEN SHOWING COOLING
CLOUD TOPS AHEAD OF VORT WITH RADARS SHOWING TSTMS BECOMING A BIT
STRONGER IN E DKTS.  ELEVATED CONVECTION SHOULD CONTINUE TO PROGRESS
SE DURING THE MORNING AS MID LEVELS DESTABILIZE AHEAD OF UPSTREAM
TROF IN WEAK TO MODERATE 850-700 MB WAA PATTERN.  SPREAD LIKELY POPS
ACROSS MOST OF MN CWA THIS MORNING AND INTO SC MN WC WI THIS AFTN.
TEMPERATURES WILL BE TEMPERED BY CLOUD COVER TODAY...BUT SOME SUN
SHOULD MAKE AN APPEARANCE THIS AFTN IN THE WEST WHERE SHUD SEE TEMPS
REACH 80.

SHOWERS AND A FEW TSTMS WILL LINGER ON INTO THE OVERNIGHT E AREAS.
BREAK IN PCPN WILL BE BRIEF ACROSS THE EAST AS UPSTREAM TROF IN N MB
DROPS S AND DEEPENS AS IT MOVES INTO THE GREAT LAKES.  QPF AMOUNTS
WILL BE LIGHT IN OUR AREA...BUT CLOUDS AND FAIRLY COOL TEMPS ALOFT
SHOULD KEEP MAX TEMPS THURSDAY ONLY AROUND 70 IN MUCH OF WI CWA.

UPPER RIDGE BUILDS INTO AREA FOR FRIDAY AS COOL SURFACE HIGH
PRESSURE EXPANDS S FROM ONTARIO INTO AREA.  CONTINUED WITH MENTION
OF FOG IN FORECAST FOR FRIDAY MORNING.

RIDGE FLATTENS SATURDAY AS WEAK TROUGH COMES THRU SPREADING SOME
CHANCE POPS ACROSS AREA.

TEMPERATURES THRU MOST OF THE NEXT WEEK WILL RUN AT OR A BIT BELOW
NORMAL UNTIL ABOUT TUESDAY AHEAD OF DEVELOPING UPSTREAM TROUGH AS WE
RETURN TO A WARMER SOUTHERLY FLOW. GFS/ECMWF BOTH SUGGEST FAIRLY
GOOD PCPN EVENT FOR THE MIDDLE OF NEXT WEEK AND HAVE PUT POPS INTO
THE HIGH CHANCE RANGE.

&&

.AVIATION.../18Z TAF ISSUANCE/

WIDELY SCATTERED CONVECTION WILL REMAIN A THREAT THIS
AFTERNOON...MAINLY IN THE VICINITY OF KMSP/KRNH/KEAU. THE
ANTICIPATED COVERAGE/PROBABILITY ONLY WARRANTS A VCTS MENTION
HOWEVER. AFTER 06Z THU...ACTIVITY SHOULD BE MOSTLY EAST OF THE
AREA...AND THE FORECAST CONCERN WILL TRANSITION TO FOG AND
CEILINGS...AND THE POTENTIAL FOR MVFR/IFR REDUCTIONS. IT CONTINUES
TO APPEAR THAT THERE WILL BE A WINDOW WHERE CLOUDS SCATTER OUT
ENOUGH AND COMBINE WITH LIGHT WINDS AND RESIDUAL MOISTURE TO YIELD
FOG DEVELOPMENT. POTENTIAL APPEARS THE HIGHEST AT
KRNH/KEAU...WHERE A PERIOD OF IFR VSBYS HAVE BEEN INCLUDED BETWEEN
10Z AND DAYBREAK THURSDAY. ON THURSDAY...A NUMBER OF MODEL
SOLUTIONS ARE KEYING IN ON CIG REDUCTIONS AS THE MID LEVEL LOW DROPS
FROM LK SUPERIOR TO LK MI. NAM/GFS MOS GUIDANCE...AS WELL AS THE
SREF PROBABILITIES OF CIG REDUCTIONS BELOW 1K/3K FEET...ALL
SUPPORT THIS IDEA. HAVE INCLUDED A PERIOD OF MVFR/IFR CIGS AT
KEAU/KRNH/KMSP CLOSER TO THE LOW AND LLVL MOISTURE FEED. LOWER
CIGS WILL LIKELY PERSIST UNTIL AT LEAST 18Z AT KRNH/KEAU...BUT
KMSP SHOULD IMPROVE TO A VFR LEVEL CIG BY LATE MORNING. SCATTERED
SHOWERS ARE EXPECTED TO DEVELOP ON THURSDAY AS WELL...MOSTLY FROM
KSTC-KMSP AND EASTWARD. LIGHT EAST WINDS WILL GRADUALLY BACK TO
THE NORTHEAST THIS EVENING...AND THEN NORTH FOR THURSDAY. SPEEDS
SHOULD REMAIN UNDER 10 KTS THROUGH THE PERIOD...WITH GUSTS
BECOMING POSSIBLE THURSDAY AFTERNOON.

KMSP...HAVE RETAINED A VCTS MENTION UNTIL 23Z...BUT QUITE FRANKLY
THAT PROBABILITY IS QUITE LOW. A ROGUE SHOWER WILL BE POSSIBLE
UNTIL AROUND 03Z THIS EVENING...ALTHOUGH PREVALENT VFR CONDITIONS
ARE EXPECTED THROUGH TONIGHT. HAVE MODERATE CONFIDENCE IN AT LEAST
A BKN CIG AROUND OR SLIGHTLY BELOW 1000 FT MOVING IN AROUND
DAYBREAK THURSDAY...WITH BKN CIGS BETWEEN 3K-4K FT PROMINENT BY
18Z AS SCATTERED SHOWERS BECOME POSSIBLE. WINDS WILL BE EAST
BETWEEN 7 AND 10 KTS THROUGH 00Z...BACK TO THE NORTHEAST THIS
EVENING...AND THEN BECOME NORTHERLY FOR DAYTIME THURSDAY. GUSTS
INTO THE LOW 20S /KTS/ ARE EXPECTED TO DEVELOP ON THURSDAY
AFTERNOON.

OUTLOOK...
.FRIDAY...VFR. WINDS E 5-10 KTS.
.SATURDAY...VFR. SLIGHT CHANCE OF -SHRA/TSRA NEAR KRWF DURING THE
AFTERNOON AND EVENING. WINDS SE 5-10 KTS.
.SUNDAY...VFR. WINDS SE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LRS/BAP
Hazardous weather outlook, Aug 8, 11:35 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 PM CDT WED AUG 8 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1235 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON. BY
TONIGHT...ANY ISOLATED THUNDERSTORM ACTIVITY SHOULD HAVE SHIFTED
INTO FAR SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME COULD PRODUCE
WIND GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS EASTERN MINNESOTA
AND WEST CENTRAL WISCONSIN ON THURSDAY. A FEW THUNDERSTORMS COULD
RETURN ON SATURDAY. THE THREAT FOR SEVERE WEATHER DURING THIS
PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 8, 3:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 PM CDT WED AUG 8 2012

MNZ085-093-082215-
FREEBORN-STEELE-
431 PM CDT WED AUG 8 2012

...STRONG THUNDERSTORMS DEVELOPING OVER FREEBORN AND STEELE COUNTIES
THROUGH 515 PM CDT...

AT 428 PM CDT...RADAR INDICATED THAT SEVERAL CLUSTERS OF
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
MEDFORD TO 3 MILES SOUTHEAST OF BLOOMING PRAIRIE TO 4 MILES
SOUTHWEST OF GLENVILLE. THESE STORMS WERE MOVING EAST AT 10 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BLOOMING PRAIRIE.
  BIXBY.
  MERTON.
  MOLAND.
  LONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4381 9325 4419 9340 4420 9304 4351 9304
      4349 9318 4350 9347
TIME...MOT...LOC 2131Z 257DEG 10KT 4417 9321 4384 9301
          4353 9332

JPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Freeborn

When
August 8, 3:50 PM CST to 3:55 PM CST
Where
Freeborn County, 1.65 mi WNW of Gordonsville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.530, -93.300

Thunderstorm Wind, Freeborn

When
August 8, 3:55 PM CST
Where
Freeborn County, 2.12 mi WNW of Gordonsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.530, -93.310

A large tree was blown down south of Albert Lea.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390243, 390244.